Kentucky, 2006

Damaging Wind in Kentucky, August 20, 2006

August 20, 2006 · NWS JKL · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Aug 20, 3:30 AM EST, 4 hours 18 minutes earlier.

Area forecast discussion, Aug 20, 3:30 AM EST, 4 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
430 AM EDT SUN AUG 20 2006

.DISCUSSION...

COLD FRONT HAS DROPPED INTO THE NORTHERN PORTIONS OF OUR CWA THIS
MORNING. A THIN LINE OF SCATTERED SHOWERS AND THUNDERSTORMS HAVE
DEVELOPED ALONG THE BOUNDARY...WITH A FEW ADDITIONAL POCKETS OF
SHOWER AND THUNDERSTORMS OUT AHEAD OF THE FRONT. OTHERWISE...AN MCS
WAS TRACKING EASTWARD THROUGH WESTERN KENTUCKY. EXPECT THIS FEATURE
TO WEAKEN SOME AS IT PROGRESSES EASTWARD INTO A MORE STABLE
ENVIRONMENT AND WHERE THE ATMOSPHERE HAS BEEN WORKED OVER DURING THE
OVERNIGHT. RUC ANALYSIS AND RADAR CONFIRMS THIS TREND.

EXPECT SHOWERS AND THUNDERSTORMS TO CONTINUE TO DEVELOP ALONG AND
AHEAD OF THE FRONT AS IT SLIDES SOUTHWARD THROUGH THE DAY. ACTIVITY
WILL INTENSIFY IN COVERAGE AND STRENGTH LATER IN THE AFTERNOON WITH
HELP OF DAY TIME HEATING AND AS SOME SHORT WAVE ENERGY MANAGES TO
MAKE ITS WAY INTO THE AREA. PERSISTENCE WOULD SUGGEST THAT ONE OR
TWO STORMS MAY EVEN MAKE IT TO SEVERE LEVELS THIS AFTERNOON WITH THE
MAIN THREAT BEING HIGH WINDS. ALSO...SOME LOCALLY HEAVY RAINFALL
WILL BE POSSIBLE. WILL MENTION THESE IN THE HWO.

WILL SEE A BRIEF REPRIEVE FROM SHOWER ACTIVITY LATER TONIGHT.
AFTERWARDS...MODELS STILL DEVELOP A WAVE OF LOW PRESSURE AND TRACK
IT EASTWARD BETWEEN THE TN AND OH VALLEYS LATE MONDAY INTO TUESDAY.
NAM IS FURTHER SOUTH AND FASTER WITH ANY ENERGY ASSOCIATED WITH
THIS DISTURBANCE AS COMPARED TO THE GFS. FOR NOW STAYED WITH THE
MORE CONSISTENT GFS SOLUTION. BEST LIFT OVER EASTERN KENTUCKY
APPEARS TO OCCUR DURING THE MONDAY NIGHT...TUESDAY TIME FRAME. SO
HIT POPS HARDEST DURING THIS PERIOD.

&&

.PREV DISCUSSION...

930 PM EDT SAT AUG 19 2006

S/WV HAS MOVED THRU THE AREA AND MOST OF THE CONVECTION NOW
EAST/SOUTH OF CWFA. ISOLATED CONVECTION POPPING UP IN CNTRL KY BUT
DIMINISHES TO BARELY -RA BY THE TIME IT GETS TO I-75. WX OF GREATEST
CONCERN IS THE SHRA ALONG THE QUASI-STATIONARY FNT FM PMH TO CVG AND
CONVECTIVE COMPLEX ON THE WRN FRINGE OF CNTRL KY CWFA. HAVE KEPT CHC
POP IN NORTH FOR FNTL CONVECTION AND FEEL THE MCS IN WRN KY WILL HOLD
AT BAY UNTIL AFTER SUNRISE. LOCALLY DENSE FOG IN VLYS IS SPILLING
ONTO RIDGES IN LIGHT SRLY BREEZE. LIGHT WIND SHOULD GO CALM TONITE
AND FOG WILL SETTLE BUT THE DEPTH OF THE MOIST/SATURATED AIR MAY
PRECLUDE ANY SIGNIFICANT DROP IN TEMP. ALREADY INTO THE LOWER 70S AND
HAVE PROJECTED LOWS IN THE NRN 2/3 CWFA TO ONLY DROP A COUPLE OF DEG
FROM CURRENT TEMPS...PUTTING THEM BARELY INTO THE UPPER 60S.

536 PM EDT SAT AUG 19 2006

SW/V IS MOVING FROM THE OH VALLEY AND INTO THE CENTRAL APPALACHIANS
LATE THIS AFTERNOON. UPPER TROUGH WAS MOVING FROM THE UPPER MIDWEST
AND INTO THE GREAT LAKES. MCS DEVELOPED OVER THE CWA AHEAD OF THE
SW/V AND MAINLY PRODUCED LOCALLY HEAVY RAIN OF AN INCH TO AN INCH AND
ONE HALF IN ABOUT ONE HALF OF AN HOUR. STRATIFORM RAIN LINGERS OVER
THE EASTERN 2/3 OF THE CWA...WITH ONLY A COUPLE OF POCKETS OF
INSTABILITY LEFT NEAR THE VA AND TN BORDERS. AT THE SFC...AN AREA OF
LOW PRESSURE WAS OVER EASTERN LAKE ERIE...WITH A COLD FRONT TRAILING
SW TO NEAR KCMH TO KILN TO KHNB TO NEAR KMVN AND THEN WAS STATIONARY
DOWN INTO WESTERN TX.

THE INITIAL SW/V SHOULD PASS EAST OF THE EVENING...WITH SW/V RIDGING
WORKING ACROSS THE REGION DURING THE EVENING...LEADING TO A LULL IN
THE CONVECTION. WE EXPECT FOG DEVELOPMENT WHERE ANY HOLES IN THE
CLOUDS ARE PRESENT. THE SFC COLD FRONT WILL GRADUALLY SAG INTO THE
NORTHERN PART OF THE CWA BY 12 SUN. HOWEVER...EXPECT VERY LITTLE
CONVECTION OVERNIGHT IN THE CWA...WITH SOME POSSIBLY FORMING TO OUR
WEST VERY LATE AS THE TROUGH AXIS APPROACHES. THE TROUGH AXIS CROSS
THE AREA DURING THE DAY AND MODEL CONSENSUS IS THAT CONVECTION WILL
FROM IN THE MID TO LATE MORNING AND MOVE TO THE SOUTH OF THE CWA
DURING THE EVENING AS THE FRONT CONTINUES TO MOVE SOUTH AND BE MORE
WIDESPREAD OVER THE SW 2/3 OF THE CWA IN WARMER AND SLIGHTLY MORE
MOIST AIRMASS OUT AHEAD OF THE FRONT AND WENT LIKELY THERE FOR SUN.
LOW TEMPS TONIGHT WERE TRICKY...WITH TEMPS ALREADY NEAR MOS GUIDANCE
LOWS IN THE RAIN COOLED AIR. MOS NUMBERS WERE CLOSE AND WENT WITH A
BLEND OVERALL AND CLOSE TO THE PREVIOUS FORECAST. FOG COULD DRIVE
TEMPS DOWN FURTHER...AND LATER SHIFTS WILL MONITOR. TEMPS ON SUN WILL
ALSO BE TRICKY...AND HIGHLY DEPENDENT ON PRECIP AND FROPA TIMING.
OVERALL TRENDED TEMPS DOWN ON SUN.

MODELS CONTINUE TO INDICATE THAT THE FRONT WILL GET HUNG UP OVER THE
TN VALLEY. AS ANOTHER SW/V DROPS SOUTH AND SHARPENS THE BROAD EASTERN
TROUGH THAT WILL BE IN PLACE EARLY IN THE WEEK. A COUPLE OF SFC WAVES
ARE EXPECTED TO TRACK NE ALONG THE BOUNDARY. CONTINUED UPWARD TREND
OF POPS WITH MORE RUN TO RUN CONSISTENCY WITH THIS IDEA...MAINLY ON
MON NIGHT AND DURING THE DAY ON TUE...WHEN BEST UVV IS INDICATED OVER
THE AREA.

EXTENDED (OZ WED THROUGH 12Z SUN)...ONLY A FEW SLIGHT CHANGES MADE
TO EXTENDED PORTION OF FORECAST. LATEST GFS HAS AN MORE DIFFUSE FRONT
MOVING SOUTH ACROSS THE OHIO VALLEY WEDNESDAY NIGHT INTO THURSDAY. IN
FACT...IT IS VERY DIFFICULT TO EVEN FIND THE FRONT IN THE MODEL DATA.
MODEL CROSS SECTIONS WITH A VERY SHALLOW LAYER OF MOIST AIR NEAR THE
SURFACE PRETTY MUCH THE WHOLE WEEK. THIS WARRANTED LEAVING IN PARTLY
TO MOSTLY CLOUDY SKIES...BUT DEFINITELY NOT PRECIPITATION. REMOVED
PRECIPITATION CHANCES FROM THE FORECAST THROUGH NEXT FRIDAY. GFS AND
ECMWF BOTH TRYING TO MOVE A FRONTAL WAVE UP THE EAST COAST...JUST TO
THE EAST OF THE APPALACHIAN MOUNTAINS NEXT SATURDAY...SO DECIDED TO
ADD POPS TO THAT PORTION OF THE FORECAST. MADE CORRESPONDING
ADJUSTMENTS TO QPF...SKY...AND WEATHER GRIDS FOR NEXT SATURDAY AS
WELL.

TEMPERATURES LOOKED PRETTY GOOD AS WELL. DECIDED TO INCREASE DAYTIME
HIGHS BY A DEGREE OR SO ACROSS THE BOARD...AS MEXMOS NUMBERS HAVE
COME IN A BIT HIGHER EACH OF THE PREVIOUS 3 RUNS. A FEW TWEAKS WERE
ALSO MADE TO DEWPOINTS...AS LATE IN THE WEEK THEY SEEMED A BIT HIGH.
WINDS WERE IN GOOD SHAPE AND WERE LEFT ALONE.

1224 PM EDT SAT AUG 19 2006

ISSUED AN UPDATE EARLIER TO MAINLY REMOVE MORNING FOG REFERENCES. A
SW/V WAS MOVING THROUGH THE OH VALLEY THIS AFTERNOON AND SHOULD BE
CROSSING THE REGION NEAR PEAK HEATING. CONVECTION HAS DEVELOPED OVER
THE BLUEGRASS ASSOCIATED WITH THIS FEATURE. AN ISOLATED THUNDERSTORM
HAS DEVELOPED NEAR THE TN LINE. MODEL FORECAST SOUNDINGS INDICATE
THAT MODERATE INSTABILITY WILL DEVELOP ACROSS THE CWA TODAY...WITH
CAPES AROUND 2500 TO 3000 J/KG AND LI AROUND -6 EXPECTED. WIND
FIELDS ARE WEAK AND WBZ HEIGHTS ARE EXPECTED TO BE IN THE 14 TO 15K
FT RANGE. EXPECT THIS CONVECTION TO PROGRESS EAST INTO THE CWA
BETWEEN 17 AND 18Z...GENERALLY BETWEEN I 64 AND THE HAL RODGERS
PARKWAY. ADDITIONAL CONVECTION SHOULD DEVELOP AS CONVECTIVE TEMPS
ARE REACHED OUTSIDE OF THIS AREA. MAIN FEATURE OF AFTERNOON
CONVECTION SHOULD BE LOCALLY HEAVY RAIN...THOUGH SOME OF THE
STRONGEST STORMS...IF THEY CAN BUILD ABOVE THE TROPOPAUSE...COULD
PRODUCE AN ISOLATED MICROBURST OR TWO. OVERALL...KEPT POPS NEAR THE
PREVIOUS FORECAST. RAISED TEMPS ONE OR TWO DEGREES IN SOME AREAS
BASED ON THE LATEST TRENDS.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

RAY
Hazardous weather outlook, Aug 20, 4:17 AM EST, 3 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
517 AM EDT SUN AUG 20 2006

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-211100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
517 AM EDT SUN AUG 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT. ONE OR TWO STORMS COULD
BECOME SEVERE WITH DAMAGING WINDS BEING THE MAIN THREAT. ALSO...
LOCALLY HEAVY RAIN WILL BE POSSIBLE WITH THUNDERSTORM ACTIVITY
CREATING THE POSSIBILITY FOR MINOR FLOODING OF SMALL STREAMS AND
CREEKS...HIGHWAYS...UNDERPASSES...LOW LYING AREAS...AND LOW WATER
CROSSINGS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS ARE POSSIBLE MONDAY THROUGH TUESDAY...THEN AGAIN ON
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN ANY REPORTS OF HEAVY RAIN...FLOODING
OR SEVERE WEATHER TODAY OR TONIGHT.

RAY

In the hours before

Special weather statement, Aug 20, 6:08 AM EST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
708 AM EDT SUN AUG 20 2006

KYZ088-201200-
HARLAN-
708 AM EDT SUN AUG 20 2006

...A STRONG THUNDERSTORM TO AFFECT CENTRAL HARLAN COUNTY
THROUGH 800 AM EDT THIS MORNING...

AT 708 AM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR BLEDSOE...
MOVING SOUTHEAST AT 20 MPH.

THIS STORM WILL BE NEAR ROSSPOINT AROUND 715 AM EDT...COXTON AROUND
720 AM EDT...AGES AROUND 725 AM EDT...TEN SPOT AROUND 730 AM
EDT...WOODS AROUND 735 AM EDT.

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...AND FREQUENT LIGHTNING
IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS
THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

RAY
Special weather statement, Aug 20, 7:02 AM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
802 AM EDT SUN AUG 20 2006

KYZ058-059-201245-
POWELL-ESTILL-
802 AM EDT SUN AUG 20 2006

...A LINE OF STRONG THUNDERSTORMS TO AFFECT POWELL AND ESTILL
COUNTIES THROUGH 845 AM EDT THIS MORNING...

AT 758 AM EDT...A LINE OF STRONG THUNDERSTORMS WERE LOCATED ALONG A
LINE EXTENDING RICHMOND TO WINCHESTER...MOVING EAST AT 45 MPH.

THE STORMS WILL BE NEAR WISEMAN CROSSING STATION AROUND 815 AM EDT...
WALTERSVILLE AROUND 820 AM EDT...CLAY CITY AROUND 825 AM
EDT...STANTON AND IRVINE AROUND 830 AM EDT...LOMBARD AROUND 835 AM
EDT.

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...AND FREQUENT
LIGHTNING.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THESE
THUNDERSTORMS. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

RAY
Special weather statement, Aug 20, 7:07 AM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
807 AM EDT SUN AUG 20 2006

KYZ068-079-201245-
ROCKCASTLE-PULASKI-
807 AM EDT SUN AUG 20 2006

...A LINE OF STRONG THUNDERSTORMS TO AFFECT ROCKCASTLE AND NORTHERN
PULASKI COUNTIES THROUGH 845 AM EDT THIS MORNING...

AT 806 AM EDT...A LINE OF STRONG THUNDERSTORMS WERE LOCATED ALONG A
LINE EXTENDING FROM JUST WEST OF EUBANK TO MANCHESTER...MOVING
SOUTHEAST AT 35 MPH.

THE STORMS WILL BE NEAR PULASKI AROUND 815 AM EDT...WOODSTOCK AROUND
820 AM EDT...WABO AROUND 825 AM EDT...BOONE AROUND 830 AM
EDT...ROCKFORD AROUND 835 AM EDT.

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 35 TO 45 MPH...AND FREQUENT
LIGHTNING.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THESE
THUNDERSTORMS. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

RAY
Special weather statement, Aug 20, 7:25 AM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
825 AM EDT SUN AUG 20 2006

KYZ069-201315-
JACKSON-
825 AM EDT SUN AUG 20 2006

...A STRONG THUNDERSTORM TO AFFECT JACKSON COUNTY THROUGH 915 AM EDT
THIS MORNING...

AT 825 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES WEST OF
CLOVER BOTTOM...MOVING EAST AT 40 MPH.

THIS STORM WILL BE NEAR EGLON AROUND 835 AM EDT...COLLINGSWORTH
AROUND 840 AM EDT...HURLEY AROUND 845 AM EDT...BRADSHAW AROUND 850 AM
EDT AND PRIVETT AROUND 855 AM EDT.

RESIDENTS CAN EXPECT UP TO ONE INCH OF RAIN...GUSTY WINDS OF 40 TO 50
MPH...FREQUENT LIGHTNING AND POSSIBLY SMALL HAIL IN THESE AREAS.

GREIF
Special weather statement, Aug 20, 7:37 AM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
837 AM EDT SUN AUG 20 2006

KYZ108-111-201315-
WOLFE-LEE-
837 AM EDT SUN AUG 20 2006

...A STRONG THUNDERSTORM TO AFFECT SOUTHERN WOLFE AND ALL OF LEE
COUNTY THROUGH 915 AM EDT MORNING...

AT 837 AM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR CRYSTAL...
MOVING EAST AT 25 MPH.

THIS STORM WILL BE NEAR GREELEY AROUND 845 AM EDT...FIXER AROUND 850
AM EDT...ZOE AROUND 855 AM EDT...AIREDALE AROUND 900 AM EDT AND
UNION AROUND 905 AM EDT.

RESIDENTS CAN EXPECT UP TO ONE INCH OF RAIN...GUSTY WINDS OF 40 TO 50
MPH...FREQUENT LIGHTNING AND POSSIBLY SMALL HAIL IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS
THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

GREIF

The radar

The Jackson,KY radar (KJKL), 37 km away, was scanning. The volume nearest the first event began at 12:45 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lee

When
August 20, 7:48 AM EST to 7:52 AM EST
Where
Lee County, Fixer
Measured
53 kt (61 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
37.683, -83.717

One tree down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2006Every state in 2006This day in weather historyWarnings in Kentucky, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5530468.